Flood, Sumter
- When
- March 27, 3:00 AM EST to March 28, 6:00 PM EST
- Where
- Sumter forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 32.040, -84.197 (the zone’s center; the record gives no point)
Widespread heavy rain fell across much of the western and central portions of Middle Georgia. The heaviest rain fell from near Lumpkin and Americus northeast to near Jeffersonville and about 50 miles either side.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
Widespread heavy rain fell across much of the western and central portions of Middle Georgia. The heaviest rain fell from near Lumpkin and Americus northeast to near Jeffersonville and about 50 miles either side. The heavy rain fell in two rounds, one during the early morning from roughly 5 am EST to 10 am EST and another from around 2 pm to 7 pm EST. Rainfall across much of this area averaged three to five inches with local amounts of six to eight inches between Americus and Hawkinsville. Several counties across the western and central portions of Middle Georgia experienced flash flooding during this event. Several dam breakages were reported. General flooding continued across the area for a couple of days.While general flooding was reported throughout much of the area, specific information was received from the counties listed below:Crisp - The County 911 Center reported that a number of roads were flooded from many hours of heavy rain early in the morning. Rainfall of three to four inches fell from midnight until noon EST across the northwest part of the county, with an additional inch of rain during the afternoon hours. The southeast part of the county only received two to three inches total.Muscogee - County 911 Center reported that three to four inches of rain had fallen since midnight across the county. The heavy rain had resulted in numerous flooded streets in Columbus and flooding of the Riverwalk along the Chattahoochee River in the southern portions of downtown Columbus.Stewart - The Lumpkin/Richland Police Department reported that overnight heavy rain had caused flooding of several streets in Richland. Rainfall of four to five inches fell across the county between midnight and noon EST on the 27th.Sumter - Extensive flooding remained across the county, even after the flash flooding had subsided. Among other items, the Sumter Humane Society reported that one foot of water had accumulated in the building.Talbot - Flooding along the Flint River near Georgia Highway 36 in the far northeast part of the county threatened to flood several homes. Water rose into the yards of the homes, but not into the homes. Residents of the area were warned that evacuations may be necessary at any minute.Telfair - After flash flooding damaged and washed out several roads in the county during the early morning hours, flooding continued to affect many areas of the county throughout the day. Railroad tracks, parking lots, and some roads remained under water.Treutlen - Early morning heavy rain caused flooding of several roads in the western portion of the county, including Georgia Highways 46 and 199 and Crooked Run Road. Wildwood Lake overflowed its banks from the excessive runoff and flooded Georgia Highway 46. Some damage was reported to Georgia Highway 199.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 26, 5:30 PM EST, 9 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 530 PM EST SAT MAR 26 2005 .SHORT TERM ... WARM FRONT STRETCHING EAST-WEST ACROSS SOUTH GEORGIA THIS AFTERNOON WITH SHOWERS/THUNDERSTORMS DEVELOPING SOUTH OF IT. MODELS CONTINUE TO SHOW BOUNDARY DRIFTING NORTHWARD OVERNIGHT...NEARING THE GEORGIA-TENNESSEE BORDER BY MORNING. WARM MOIST AIR WILL CONTINUE TO SPREAD NORTHWARD ACROSS THE STATE WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS ON THE INCREASE. MAIN FOCUS ON POSSIBILITY OF SEVERE STORMS WITH MODELS STILL SHOWING GOOD INSTABILITY OVER THE AREA. BEST CHANCE FOR SEVERE STORMS APPEAR TO BE OVER CENTRAL SECTS TONIGHT...AND OVER THE ENTIRE AREA SUNDAY. WILL CONTINUE PREVIOUS FORECAST TREND WITH LIKELY TO CATEGORICAL POPS TONIGHT AND INTO SUNDAY. SHOULD START TO SEE PRECIP DIMINISHING FROM THE SOUTHWEST LATE SUNDAY AS SURFACE LOW MOVES NORTHEAST INTO THE THE TENNESSEE VALLEY...PULLING COLD FRONT EAST INTO GEORGIA. BOUNDARY APPEARS TO MOVE ACROSS WEST SECTS SUNDAY EVENING...REACHING GEORGIA-CAROLINA BORDER BY 12Z MONDAY. WILL NEED TO CARRY LOW POPS ACROSS MUCH OF THE AREA MONDAY WITH GOOD WRAPAROUND AND MODELS HOLDING ON TO LOW POPS AS FAR SOUTH AS COLUMBUS TO MACON. .LONG TERM... SYSTEM CONTINUES TO PUSH EAST OF THE AREA TUESDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST. DRY WEATHER LOOK TO CONTINUE AT LEAST THROUGH MIDWEEK...BEFORE NEXT SYSTEM BEGINS TO AFFECT US. EXTENDED PROGS SHOW SURFACE HIGH SHIFTING EAST OF THE STATE LATE WEDNESDAY AS COLD FRONT APPROACHES THE MISSISSIPPI RIVER VALLEY. GFS MODEL SHOWING SURFACE LOW PUSHING ACROSS THE TENNESSEE-OHIO VALLEY REGION PULLING COLD FRONT INTO NORTHWEST ALABAMA BY THE END OF THE DAY THURSDAY. WILL GO WITH CHANCE POPS THURSDAY AFTERNOON/NIGHT MAINLY OVER WEST SECTS...THEN CHANCE POPS ALL OF COUNTY WARNING AREA FRIDAY. SYSTEM PUSHES THROUGH FRIDAY BUT COULD SEE LINGERING SHOWERS OVER THE NORTH FRIDAY NIGHT IN WRAP-AROUND. HIGH PRESSURE BUILDS BACK ACROSS THE AREA FOR THE WEEKEND WITH DRY FORECAST INTO SUNDAY. && .AVIATION... SIGNIFICANT WEATHER SYSTEM STILL SLATED TO AFFECT NORTH AND CENTRAL GA TAF SITES OVERNIGHT AND SUN. CLOSED UPPER LOW WILL MOVE SLOWLY EAST ACROSS THE SOUTHERN PLAINS AND INTO THE MID-SOUTH THROUGH MONDAY. A WEAK WARM FRONT WILL LIFT NORTH INTO NORTH GA LATE TONIGHT AND EARLY SUNDAY. EXPECT WIDESPREAD SHRA/TSRA ACTIVITY TO SPREAD INTO THE AREA FROM THE SOUTH TONIGHT AS STRONG ACTIVITY...NOW ALONG THE GULF COAST...BEGINS TO LIFT NORTH. FOR SUN...THE AREA WILL BE IN THE WARM SECTOR...WITH WARM ADVECTION ACTIVITY MOVING OUT IN THE MORNING...THEN CHANCE FOR SVR TSRA DURING THE AFTERNOON. SVR THREAT APPEARS SLIGHTLY REDUCED FROM THAT INDICATED EARLIER...BUT NONETHELESS REMAINS SIGNIFICANTLY. CEILINGS...FOR NOW...LOW DEWPOINTS NORTH OF WARM FRONTAL BOUNDARY PROTECTING THE AREA FROM ANY PROBLEMS NOW. HOWEVER...THIS WILL CHANGE QUICKLY OVERNIGHT. EXPECT CSG-MCN CIGS TO DROP TO IFR AROUND 06Z AS TSRA ACTIVITY...NOW OVER S AL/S GA...BEGINS TO CREEP NORTHWARD. CIGS WILL DROP TO IFR IN THE ATL-AHN AREA AROUND 09Z. IFR-LIFR CIGS SHOULD PREVAIL THROUGH THE MORNING...BECOMING POTENTIALLY MVFR DURING THE AFTERNOON AS AREA MOVES INTO THE WARM SECTOR. ANY TSRA DEVELOPMENT TOMORROW AFTERNOON WOULD BRIEFLY REINTRODUCE IFR-LIFR CONDITIONS. VISIBILITY...VFR FOR NOW. GENERALLY IFR ONCE TSRA ACTIVITY SPREADS INTO THE AREA AFT 06Z...WITH LIFR POSSIBLE IN STRONGER TSRA. IFR-LIFR CONDITIONS THROUGH THE MORNING HOURS SUN...BECOMING MVFR BY AFTERNOON WHEN AREA MOVES INTO WARM SECTOR. OF COURSE...IFR-LIFR WILL REOCCUR IN SVR TSRA ACTIVITY SUN AFTERNOON. WX...GENERAL TSRA OVERNIGHT AND EARLY SUNDAY...MAINLY 06Z-15Z...THEN ISOLD-SCT SVR TSRA BY AFTERNOON. SVR TSRA POSSIBLE CSG-MCN THIS EVENING...WITH TORNADO WATCH FORTHCOMING NEAR THIS AREA SHORTLY. WINDS...NORTH OF WARM FRONT...GENERALLY E-SE 5-10KTS...BUT INCREASING 10-15KTS LATER TONIGHT. WINDS BECOMING SSE-S SOUTH OF WARM FRONT...ALL AREAS WILL SEE WINDS VEER TO SSE-S BY SUN MORNING...AND SPEEDS INCREASE TO 15KTS OR BETTER BY AFTERNOON IN WARM SECTOR. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 59 71 51 63 / 90 80 50 30 ATHENS 57 69 52 64 / 90 80 60 30 GAINESVILLE 56 66 49 59 / 90 80 60 30 ROME 57 70 52 64 / 90 80 60 30 COLUMBUS 62 76 54 66 / 90 60 30 20 MACON 61 73 54 66 / 90 70 50 20 && .FFC WATCHES/WARNINGS/ADVISORIES... GA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1048 AM EST SAT MAR 26 2005 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-271043- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1048 AM EST SAT MAR 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...ISOLATED SEVERE THUNDERSTORMS EXPECTED LATE THIS AFTERNOON AND TONIGHT... .SYNOPSIS... A WARM FRONT OVER SOUTH GEORGIA WILL LIFT NORTHWARD TODAY... SPREADING MOIST...UNSTABLE AIR OVER NORTH AND CENTRAL GEORGIA. A WEAK UPPER LEVEL SHORT WAVE WILL MOVE ACROSS ALABAMA BY LATE THIS AFTERNOON. .DISCUSSION... DEWPOINTS WILL CLIMB INTO THE LOWER TO MID 60S ACROSS NORTH AND CENTRAL GEORGIA AS WARM...MOIST AIR SPREADS NORTHWARD THROUGH THIS EVENING. STRONG SURFACE AND ELEVATED INSTABILITY...WITH LIFTED INDEX VALUES OF MINUS 4 TO MINUS 6 DEVELOP BY THIS EVENING ACROSS WEST CENTRAL GEORGIA. THE BEST TIME FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS WILL BE THIS EVENING THROUGH THE OVERNIGHT HOURS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF SOUTHERN AND CENTRAL GEORGIA BY THIS AFTERNOON. WITH STRONG WINDS ALOFT ASSOCIATED WITH THE APPROACHING STORM SYSTEM AND HIGH AMOUNTS OF MOISTURE AND INSTABILITY...SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. THESE THUNDERSTORMS COULD REACH NORTHERN GEORGIA BEFORE WEAKENING BELOW SEVERE LEVELS LATE TONIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS AND LATER STATEMENTS FOR POSSIBLE ACTIVATION. .DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH SATURDAY. AS THE UPPER LEVEL STORM SYSTEM MOVES CLOSER TO THE AREA SUNDAY... SEVERE WEATHER WILL AGAIN BE LIKELY. INSTABILITY IS EXPECTED TO BE SLIGHTLY HIGHER AND THE VERTICAL WIND PROFILE WILL BE MORE FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE SUNDAY AFTERNOON AND EVENING AS A STRONG AREA OF SURFACE LOW PRESSURE TRACKS FROM NORTHEAST ALABAMA TO NORTHWEST GEORGIA INTO EASTERN TENNESSEE. SEVERE THUNDERSTORMS CAN BE EXPECTED NEAR AND SOUTH OF THE LOW PRESSURE AREA. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER A FEW TORNADOES MAY ALSO BE POSSIBLE. SPOTTERS AND EMERGENCY MANAGERS ARE URGED TO MONITOR LATER FORECASTS AND STATEMENTS REGARDING THIS POTENT SPRING STORM AND BE READY FOR ACTIVATION. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1013 PM EST SAT MAR 26 2005 GAZ066>074-076-078>086-089>098-102>113-270915- BALDWIN-BIBB-BLECKLEY-CHATTAHOOCHEE-CRAWFORD-CRISP-DODGE-DOOLY- EMANUEL-HARRIS-HOUSTON-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-MACON- MARION-MERIWETHER-MONROE-MONTGOMERY-MUSCOGEE-PEACH-PIKE-PULASKI- SCHLEY-STEWART-SUMTER-TALBOT-TAYLOR-TELFAIR-TOOMBS-TREUTLEN-TROUP- TWIGGS-UPSON-WASHINGTON-WEBSTER-WHEELER-WILCOX-WILKINSON- 1013 PM EST SAT MAR 26 2005 ...TORNADO WATCH NUMBER 93 IN EFFECT UNTIL 5 AM EST... THE TORNADO WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES ...BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD... CRISP...DODGE...DOOLY...EMANUEL...HARRIS...HOUSTON...JEFFERSON ...JOHNSON...JONES...LAMAR...LAURENS...MACON...MARION... MERIWETHER...MONROE...MONTGOMERY...MUSCOGEE...PEACH...PIKE... PULASKI...SCHLEY...STEWART...SUMTER...TALBOT...TAYLOR...TELFAIR ...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...WASHINGTON... WEBSTER...WHEELER...WILCOX AND WILKINSON COUNTIES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1245 AM EST SUN MAR 27 2005 GAZ102-103-270630- 1245 AM EST SUN MAR 27 2005 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...WIND GUSTS TO 45 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN WEBSTER AND SOUTHERN STEWART COUNTIES UNTIL 130 AM EST... ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WEBSTER AND STEWART COUNTIES UNTIL 115 AM EST... AT 1241 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 8 MILES SOUTH OF LUMPKIN TO 31 MILES SOUTHWEST OF LUMPKIN...MOVING EAST AT 60 MPH. THESE STORMS WILL AFFECT THE CITIES OF LUMPKIN...WESTON...AND PRESTON. RAB
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1245 AM EST SUN MAR 27 2005 GAZ102-103-270630- 1245 AM EST SUN MAR 27 2005 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...WIND GUSTS TO 45 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN WEBSTER AND SOUTHERN STEWART COUNTIES UNTIL 130 AM EST... AT 1241 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 8 MILES SOUTH OF LUMPKIN TO 31 MILES SOUTHWEST OF LUMPKIN...MOVING EAST AT 60 MPH. THESE STORMS WILL AFFECT THE CITIES OF LUMPKIN...WESTON...AND PRESTON. RAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 127 AM EST SUN MAR 27 2005 GAZ104-270700- 127 AM EST SUN MAR 27 2005 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN SOUTHERN SUMTER COUNTY UNTIL 200 AM EST... AT 121 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 9 MILES SOUTHWEST OF AMERICUS TO NEAR BRONWOOD IN TERRELL COUNTY...MOVING NORTHEAST AT 40 MPH. THESE THUNDERSTORMS WILL AFFECT MUCH OF SOUTHERN SUMTER COUNTY...AND ESPECIALLY THE CITIES OF LESLIE AND DESOTO. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. RAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 220 AM EST SUN MAR 27 2005 GAZ089-090-270800- 220 AM EST SUN MAR 27 2005 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...WIND GUSTS TO 45 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING UNTIL 300 AM EST FOR MUSCOGEE AND CHATTAHOOCHEE COUNTIES... AT 220 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 6 MILES SOUTHWEST OF COLUMBUS TO 14 MILES SOUTHWEST OF FORT BENNING SOUTH...MOVING EAST AT 50 MPH. ANOTHER STRONG STORM WAS LOCATED NEAR CUSSETA...ALSO MOVING EAST AT 50 MPH. THESE STORMS WILL AFFECT MUCH OF CHATTAHOOCHEE AND MUSCOGEE COUNTIES. HEAVY RAIN WILL ALSO ACCOMPANY THIS ACTIVITY. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. RAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 255 AM EST SUN MAR 27 2005 GAZ080-081-270845- 255 AM EST SUN MAR 27 2005 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS IN TAYLOR AND CRAWFORD COUNTIES UNTIL 345 AM EST... AT 254 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BUTLER...MOVING NORTHEAST AT 55 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 5 AM EST. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
The national radar mosaic for the moment the first event began.
15 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440209, 5440201, 5440206, 5440207, 5440200, 5440203, 5440204, 5440205, 5440208, 5440202, 5440210, 5440212, 5440211, 5440214, 5440213.